Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Goodland, KS

May 25, 2023Cheyenne County, Rawlins County, Sherman County, Kansas

NWS Goodland, KS issued this flash flood warning at May 25, 2023, 8:12 PM CDT for Cheyenne County, Rawlins County, Sherman County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2023, 8:12 PM CDT (01:12 UTC)
Expired
May 25, 2023, 11:15 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WGUS53 KGLD 260112
FFWGLD
KSC023-153-181-260415-
/O.NEW.KGLD.FF.W.0013.230526T0112Z-230526T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
812 PM CDT Thu May 25 2023

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Cheyenne County in northwestern Kansas...
  Southwestern Rawlins County in northwestern Kansas...
  Northeastern Sherman County in northwestern Kansas...

* Until 1115 PM CDT /1015 PM MDT/.

* At 812 PM CDT /712 PM MDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 2 and 4 
  inches of rain have fallen. The expected rainfall rate is 2 to 3 
  inches in 1 hour. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southeastern Cheyenne, Southwestern Rawlins 
  and Northeastern Sherman Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3964 10157 3972 10143 3962 10133 3957 10139
      3952 10145

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

CC/JTL
2 follow-up statements
093 
WGUS73 KGLD 260255
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
955 PM CDT Thu May 25 2023

KSC023-153-181-260415-
/O.CON.KGLD.FF.W.0013.000000T0000Z-230526T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Rawlins KS-Sherman KS-
955 PM CDT Thu May 25 2023 /855 PM MDT Thu May 25 2023/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT/1015 PM 
MDT/ THIS EVENING FOR SOUTHEASTERN CHEYENNE, SOUTHWESTERN RAWLINS 
AND NORTHEASTERN SHERMAN COUNTIES...

At 955 PM CDT /855 PM MDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Between 2 and 4 inches 
of rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Southeastern Cheyenne, Southwestern Rawlins 
  and Northeastern Sherman Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3964 10157 3972 10143 3962 10133 3957 10139
      3952 10145

FLASH FLOOD...RADAR INDICATED

$$

Lundquist
113 
WGUS73 KGLD 260408
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1108 PM CDT Thu May 25 2023

KSC023-153-181-260418-
/O.EXP.KGLD.FF.W.0013.000000T0000Z-230526T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Rawlins KS-Sherman KS-
1108 PM CDT Thu May 25 2023 /1008 PM MDT Thu May 25 2023/

...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM CDT/1015 PM MDT/ THIS 
EVENING FOR SOUTHEASTERN CHEYENNE, SOUTHWESTERN RAWLINS AND 
NORTHEASTERN SHERMAN COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3964 10157 3972 10143 3962 10133 3957 10139
      3952 10145

$$

Lundquist

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 6:15 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 25, 6:15 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
515 PM MDT Thu May 25 2023

.SHORT TERM...(This evening through Sunday)
Issued at 200 PM MDT Thu May 25 2023

Southwest flow aloft continues ahead of a trough over the western
CONUS. Meanwhile, low level southeasterly flow will advect
moisture into the area. An MCV is also evident in northeast part
of the area within the cluster of thunderstorms. There may also
be a differential heating boundary across southern areas
contributing to new convective initiation. The overall pattern
does not change much through the short term period. Fairly high
precipitation chances will continue, with convection initiating
primarily over the higher terrain to the west and moving into the
area during the night. As seen this morning, showers and storms
may persist into the following morning as well. Mesoscale details
will add some uncertainty to the exact locations that stand the
best chances for rain. As for hazards, think excessive
rainfall/flash flooding will be the main issue. Last night the
heavy rain occurred across southern areas, and today the heavy
rain and flash flooding has occurred in eastern areas, so those
two locations would be particularly susceptible should additional
heavy rain develop. There is a lower risk for wind and hail during
the afternoon/early evening hours given marginal nature of the
instability and shear parameters, with best chances in northeast
Colorado where highest instability will be located.

.LONG TERM...(Monday through Thursday)
Issued at 149 PM MDT Thu May 25 2023

From the latest GFS/ECMWF model runs, the beginning of the extended
period will continue to have an upper ridge over the
central/southern Plains give way to several shortwaves that move
through the region. The latter portion of the extended show both
models splitting some as to the strength of the ridge, with the
ECMWF being more amplified and blocking than the GFS. Overall, a
trend to more south-southwest flow aloft. This blockage will
continue the current trend of slow moving storms across the region.

At the surface, low pressure west of the cwa will aid in the
funneling of ample low level moisture into the region each day. PW
values look to reach at least an inch for most locales especially
east of the Colorado border. East of Highway 25, PW values could
even approach the 1.25" mark with localized higher. Dewpts in the
50s and expected slow storm movement, the continued threat of
locally heavy rainfall/flash flooding will persist each day. The
Wed/Thur timeframe may see better areal coverage and will be
dependent on the placement of the more prominent upper system.

For temps, the extended period will continue to see steady highs
each day with a range from the upper 70s into the lower to mid 80s.
Overnight lows during this time will range mainly in the 50s, with
some locales east of Highway 83 around 60F. Both daytime highs and
overnight lows could be impacted by cloud cover from expected
precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 510 PM MDT Thu May 25 2023

For KGLD & KMCK... MVFR to potentially IFR conditions are
forecasted through most of the period. The beginning of the period
has both terminals with chances for storms as a few boundaries
linger in the area and storms move in from the west during the
later parts of the evening. I put in the best guess time based on
observations and guidance of when storms would directly impact the
terminal, but it would be safe to assume that storms are possible
anytime in the next 12 hours. With the continued high amounts of
moisture over the area and cooling temperatures, ceilings will
lower again tonight to near or slightly below 1000ft. This will
then likely linger through the morning and early afternoon hours.
Also worth noting is that winds are forecasted to be stronger near
the surface from the southeast with a low pressure system along
the Front Range and a high pressure system to our east. In short,
expect rough aviation conditions and continually monitor for
updates.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JN
AVIATION...KAK
Hazardous weather outlook, May 25, 10:53 AM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
953 AM MDT Thu May 25 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261600-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
953 AM MDT Thu May 25 2023 /1053 AM CDT Thu May 25 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Additional showers and storms with heavy rainfall are forecast along
and east of Highway 83 through the afternoon with an additional
round moving east across Colorado during the evening hours. A
conditional chance for an isolated severe storm exists across
Cheyenne county Colorado during the evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

For Friday through Friday night, additional showers and storms are
forecast to develop. A severe storm or two remains possible during
the afternoon and evening hours for those along and west of a line
from Haigler to Tribune. The threat for excessive rainfall and
flooding or flash flooding continues.

For the periods Saturday through Wednesday, chances for showers and
thunderstorms continues. Although severe weather cannot be ruled
out, the primary concerns at this time continue to be locally heavy
rainfall and the possibility of flooding and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 25, 4:37 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
437 PM CDT Thu May 25 2023

KSZ015-252200-
Sheridan KS-
437 PM CDT Thu May 25 2023

...A strong thunderstorm will impact portions of east central
Sheridan County through 500 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hoxie. This storm was moving around 10 mph towards the northeast.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of east central
Sheridan County, including the following locations... Tasco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3929 10031 3931 10044 3945 10042 3938 10019
TIME...MOT...LOC 2135Z 208DEG 4KT 3933 10037

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Local storm report, May 25, 5:02 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       LENORA                  39.61N 100.00W
05/25/2023  M2.10 INCH       NORTON             KS   TRAINED SPOTTER

            TRAINED SPOTTER SENT PHOTO VIA SOCIAL MEDIA
            OF 2.1 INCHES TOTAL RAINFALL IN RAIN GAUGE.

&&
Local storm report, May 25, 7:06 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       1 SSE NORTON            39.83N 99.89W
05/25/2023  M5.25 INCH       NORTON             KS   PUBLIC

            PUBLIC REPORT WITH PHOTO VIA SOCIAL MEDIA OF
            5 1/4 INCH OF RAINFALL IN RAIN GAUGE IN
            NORTON. LOCATION ESTIMATED.

&&
Local storm report, May 25, 7:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       2 WSW TASCO             39.34N 100.32W
05/25/2023  E6.00 INCH       SHERIDAN           KS   PUBLIC

            SOCIAL MEDIA REPORT OF ABOUT 6 INCHES OF
            RAIN. TOTAL IS ACCUMULATION FOR THE DAY.

&&

KAK
Local storm report, May 25, 7:10 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLOOD            1 SSW NORTON            39.82N 99.90W
05/25/2023                   NORTON             KS   TRAINED SPOTTER

            ROUGHLY SIX INCHES OF WATER FLOWING OVER A
            SMALL BRIDGE. PICTURE SENT IN SHOWS PILES OF
            MILO STALKS IN THE ROAD. RAIN FALL AMOUNT
            CLOSE TO THE TOP OF THE HOUR WAS 3.17
            INCHES.

&&
Local storm report, May 25, 7:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      4 SE HOXIE              39.32N 100.39W
05/25/2023                   SHERIDAN           KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED MULTIPLE ROADWAYS
            UNDERWATER OR WASHED OUT.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:02 PM CDTAreal Flood WarningGLDNorton3 hr
May 25, 9:38 PM CDTAreal Flood WarningGLDGraham, Sheridan13 hr
May 25, 9:49 PM CDTAreal Flood WarningGLDThomas13 hr
May 26, 12:30 AM CDTAreal Flood WarningGLDCheyenne13 hr
May 26, 1:45 AM CDTFlood WatchGLDCheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more25 hr
May 26, 9:29 AM CDTFlash Flood WarningGLDDecatur, Rawlins6 hr
May 26, 10:48 AM CDTFlash Flood WarningGLDDecatur5 hr
May 26, 2:25 PM CDTRiver Flood WarningGLDDecatur30 hr
May 26, 2:55 PM CDTAreal Flood WarningGLDDecatur, Rawlins4 days

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.